What Is An HIV Rash? Causes, Symptoms, And Treatment
HIV Rashes: The Various Types
An HIV rash can occur at any stage of infection, but mostly 2–3 weeks after the infection. It is red, bumpy, and non-itchy and is accompanied by flu-like symptoms. Itchy and sore rashes may develop in the third stage as other fungal, bacterial, and viral infections like eczema, impetigo, and herpes take advantage of the weakened immunity. Some rashes like in Steven-Johnsons syndrome are a drug reaction.
In the United States, more than 1.2 million people are infected with the human immunodeficiency virus (HIV). But an estimated 12.8% don’t even know that they’re infected.1 Early detection of the virus means early treatment. But how do you catch it early? It might come down to a simple rash, a possible sign of HIV.
About 90% of people with HIV develop skin conditions and changes.2 There are 3 reasons for the rash:
- A rash can crop up from the HIV itself – one of the first signs of the infection.
- It can also be from other secondary infections as the immune system weakens due to HIV infection.
- A rash can even be a side effect of medicines used to fight HIV.3
Here’s a detailed look at the different ways HIV can give you a rash.
1. Rash Caused By HIV Infection: Stage 1
Skin rash in the initial days of the HIV infection is in the form of little non-itchy red bumps that seem to merge.
Up to 80% of people who get HIV experience brief flu-like symptoms about 2 to 6 weeks after they get infected. This is known as acute HIV or seroconversion illness and is the first stage of the infection.
A non-itchy body rash that lasts between 2 and 3 weeks is a common symptom. This “maculopapular rash” is marked by redness with small bumps that may seem to merge together.4 5 Fever, joint pain, and swollen glands are among the common symptoms of the first stage of the HIV infection.
Granted, these symptoms can be caused by other things. But it’s crucial to know that they may also mean your immune system is battling HIV. If you have any of these symptoms and have been exposed to HIV in the past few weeks, get tested. Remember, exposure can happen from unprotected sex or sharing needles.6
No HIV infection becomes AIDS immediately. If you can diagnose the infection early, HIV treatment can start before your immune system weakens. You may be given a post-exposure prophylaxis if the infection occurred within the past 72 hours. You may be put on anti-retroviral therapy if it happened before that. It can slow down the progression to AIDS.7
2. Rash Caused By Other Infections: Stage 3 And 4
Rashes are caused by opportunistic bacterial, viral, or fungal infections in the third stage of HIV infection or during AIDS, the fourth stage.
Once the initial symptoms disappear, HIV might not cause any other symptoms for about 10 years. You’ll probably seem totally healthy. But without treatment, the virus will continue to damage your immune system. And when your immunity is compromised, you’re at risk for quite a few illnesses. These include several skin conditions that can lead to a noticeable rash.
- Eczema may cause parts of your skin to become itchy, red, sore, and dry. Luckily, it can be treated with anti-allergy medication called antihistamines. It’s a good idea to avoid long baths and body products that irritate your skin. Make sure to use a water-based cream or moisturizer.
- Dermatitis or skin inflammation can cause red patches and a flaky rash. In some cases, fungal infections can be a trigger. Seborrheic dermatitis, marked by inflamed oil glands and yellowish dandruff, is common in HIV and develops in hairy parts of the body. This condition can be treated with antifungal creams, tablets, and steroid ointments. Antifungal or antidandruff shampoo can be used on the scalp.
The rashes can be in the form of small bumps in the hair roots, cold sores, painful blisters in the genitals, stripes of blisters on one side of the body, or itchy, red, and dry patches.
- Tinea is a fungal infection that can cause moist white patches and flaky red skin. Antifungal creams are used as treatment. Try your best to keep your skin dry and away from irritants like deodorants.
- Folliculitis is an infection that can cause small bumps in hair follicles (roots). Since it’s triggered by yeast, treatment calls for antifungal medication.
- Impetigo is a bacterial skin infection marked by yellowish, red crusty sores. You will need antibiotics to fight this condition.
- Herpes is a viral infection that can cause cold sores (oral herpes) or painful blisters in the genital area (genital herpes). Though there’s no cure for herpes, antiviral medication can help the symptoms.8
- Shingles is caused by a reactivation of the chickenpox virus. It results in a blistering, painful rash that occurs as a stripe on one side of the body. Oral antiviral medication can be useful for this condition.9
- Kaposi’s sarcoma is a rare cancer caused by the human herpesvirus 8 (HHV-8). An initial symptom of this disease is small, flat, red or purple areas inside the mouth or on the skin. These tend to look like bruises but are painless. HIV medication which helps the immune system fight HHV-8 can be useful here. Radiotherapy or chemotherapy may also be used for treatment in some cases.10
3. Rash As A Side Effect Of Medication: Any Stage
A common side effect of HIV medication is a rash. This isn’t usually serious, though. It will disappear without treatment in a few days or weeks. Yet, in some cases, it might mean that you have a hypersensitivity (extreme allergy) to a medication. It could also be fatal. Signs of hypersensitivity may include fatigue, fever, kidney damage, and trouble breathing.
HIV medicines have been seen to cause more severe rashes in women.
There’s some evidence that women have a higher risk for developing a severe rash from certain HIV medications.11 HIV-infected women may also have a more rapid progression to AIDS than men.
In some cases, a serious allergic reaction called Stevens-Johnson syndrome (SJS) may develop. This life-threatening condition can cause your face or tongue to swell up. You may have a fever and itchy or painful skin. To top it off, blisters can also show up, especially around your nose, mouth, and eyes. Often, a rash caused by SJS will develop and spread quickly.
If you get blisters around the nose, mouth, and eyes and your tongue swells up after starting a drug, it could be a rare but serious allergic reaction called Stevens-Johnson syndrome.
While this syndrome is rare, it’s important to get emergency medical help if you have these symptoms after starting a drug. Make it a point to speak with your doctor and learn about the potential side effects of your medication.12
While there’s still no cure for AIDS, better medicine has drastically reduced AIDS-related deaths in the United States. If you suspect that you’ve been exposed to HIV, get tested as soon as possible. Early treatment is vital for living a long and healthy life, even if you have HIV.
References [ + ]
|1.||↑||Statistics: United States. The American Foundation for AIDS Research.|
|2.||↑||SKIN AND COMPLEXION. UC San Diego Health.|
|3, 12.||↑||Side Effects of HIV Medicines. National Institutes of Health.|
|4.||↑||HIV: migrant health guide. Public Health England.|
|5, 8.||↑||Skin problems. NAM Aidsmap.|
|6.||↑||Symptoms of HIV. National Health Service.|
|7.||↑||HIV/AIDS. Harvard Health Publications.|
|9.||↑||SKIN AND COMPLEXION. University of California, San Diego.|
|10.||↑||Kaposi’s sarcoma. National Health Service.|
|11.||↑||Bersoff-Matcha, Susan J., William C. Miller, Judith A. Aberg, Charles van der Horst, H. James Hamrick, William G. Powderly, and Linda M. Mundy. “Sex differences in nevirapine rash.” Clinical Infectious Diseases 32, no. 1 (2001): 124-129.|
Disclaimer: The content is purely informative and educational in nature and should not be construed as medical advice. Please use the content only in consultation with an appropriate certified medical or healthcare professional.